Harvard Heart Letter

Ask the doctor: Does Fosamax cause atrial fibrillation?

Ask the doctor

Does Fosamax cause atrial fibrillation?

Q. I am 86 years old and have been taking Fosamax to strengthen my bones for nearly 10 years. A few months ago, I suddenly fainted and was later diagnosed with atrial fibrillation. Did that happen because I was taking Fosamax?

A. Probably not. A few months ago, I would have said no, but two reports in the New England Journal of Medicine raised the possibility that Fosamax (alendronate) and another bone-building drug may — and I stress the "may" — contribute to atrial fibrillation.

Reclast (zoledronic acid) is a new bone-strengthening medication that is given just once a year through a 15-minute infusion. In a trial of the drug, serious episodes of atrial fibrillation happened more often among women who received Reclast than among those getting a placebo. These episodes weren't common, affecting just 1.3% of women taking Reclast and 0.5% of women taking the placebo. Total episodes of the disorder (mild and severe) were about the same in both groups. (As I write this, Reclast has not been approved for treating osteoporosis.) A look back at data from a large trial of Fosamax that was completed in 1997 showed a similar pattern. Put another way, this information shows that nearly 99% of women in the trials didn't develop severe atrial fibrillation from Fosamax.

To continue reading this article, you must login.
  • Research health conditions
  • Check your symptoms
  • Prepare for a doctor's visit or test
  • Find the best treatments and procedures for you
  • Explore options for better nutrition and exercise
Learn more about the many benefits and features of joining Harvard Health Online »